Kentucky, 2002Lightning Strike in Kentucky, November 10, 2002
November 10, 2002 · NWS JKL · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 10, 3:30 AM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Nov 10, 3:30 AM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
330 AM EST SUN NOV 10 2002
...SIGNIFICANT CONVECTIVE DEVELOPMENT EXPECTED THIS AFTERNOON AND
EVENING...
MODERATE TO HIGH RISK CONVECTIVE OUTLOOK HAS BEEN ISSUED FOR EASTERN
KENTUCKY...ADDRESSED IN CURRENT HAZARDOUS WEATHER OUTLOOK.
LATEST MODELS ARE ALL IN GOOD AGREEMENT THROUGH 12Z MON AM. MINOR
TIMING DIFFERENCES. CONVECTIVE DEVELOPMENT HAS BEEN ONGOING AN
MOVING INTO EASTERN KENTUCKY. DEWPOINTS HAVE SHOT UP AS THE FLOW HAS
COME AROUND TO SLIGHTLY WEST OF SOUTH. ALONG WITH GRADIENT WINDS ANY
CONVECTION WHICH DOES DEVELOP WILL MIX DOWN ENVIRONMENTAL WINDS.
TEMPERATURES WILL AGAIN BE A CHALLENGE TODAY. PLENTY OF CLOUDS AND
SHOWERS THIS MORNING SHOULD KEEP TEMPS DOWN A FEW DEGREES...BUT
STRONG SOUTHERLY FLOW SHOULD OFFSET THE LACK OF INSOLATION. TEMPS
NEAR OR MAYBE A DEGREE ABOVE YESTERDAYS HIGHS. GOING CLOSER TO AVN
MOS TEMPERATURES AS THIS HAS BEEN THE MODEL TO BEAT.
MORE ORGANIZED CONVECTION WILL DEVELOP LATER THIS AFTERNOON AND
EVENING. MODEL SOUNDINGS SHOW LARGE CAPE AND HELICITIES OF 400+.
THUS HAVE INCLUDED GUSTY WORDING IN THE ZONES AND POTENTIAL SEVERE
TS WORDING THIS EVENING.
THIS TROF WILL SWING THROUGH LATE TONIGHT INTO MONDAY AND LOOKS LIKE
MONDAY WILL BE A RATHER BLUSTERY DAY WITH ABUNDANT LOW LEVEL
MOISTURE. CLEARING LATER MONDAY NIGHT BUT NOT ENOUGH DRYING AND WITH
CONTINUED NORTHWESTERLY CYCLONIC FLOW SHOULD SEE LINGERING SHOWERS
UNTIL LATER IN THE WEEK.
PRELIMINARY GUIDANCE NUMBERS...
LOZ EE 070/050 056/047 049 024+2
JKL EE 072/052 058/047 049 024+2
FGX TE 069/049 051/043 048 02++2
IOB TE 070/049 052/044 049 028+2
K22 EW 073/054 061/047 049 023+5
7K0 EW 072/055 061/047 049 021+8
K20 EW 071/053 059/047 049 022+5
SME TE 073/049 056/047 049 025+2
1A6 EW 073/052 058/047 048 022+7
.JKL...NONE.
LEWIS
=====================================================================
924 PM EST SAT NOV 9 2002
CURRENT ZONE FCST HAS CONDITIONS WELL COVERED. PCPN TRYING TO MOVE
INTO SERN KY...BUT STILL VERRRY LIGHT...AND ONLY INTO A COUPLE OF
COUNTIES. HOWEVER...DEEP MOISTURE WITH 60 DEG F DWPTS IN WRN KY
MOVING EAST SO SHOULD SEE AN INCREASE IN OUR CWFA AND WILL CONTINUE
POPS FOR TONIGHT. MAIN ENERGY WITH S/WV TO MOVE UP THE OH RVR BUT
SHOULD TRAIL A TROF THROUGH AREA. TIMING WRONG FOR SVR WX BY THE
TIME IT REACHES ERN KY AND MOISTURE IS LACKING. WILL KEEP EYE ON
MOISTURE ADVECTION AND STRENGTH OF STORMS NOW ENTERING CNTRL KY.
NO UPDATE ANTICIPATED ATTM.
DUSTY
PREV FORECAST DISCUSSIONS FOLLOW:
-----------------------------------------------------------------
404 PM EST SAT NOV 9 2002
WINDS AND INCREASED CLOUD COVER WILL KEEP TEMPS UP TONIGHT. HAVE
OPTED TO GO WITH MIDDLE TO UPPER 50S. KEEPING A CHANCE POP THIS
EVENING AS SHORTWAVE IS PROGGED TO MOVE THROUGH OVERNIGHT. TOMORROW
MORNING MAY HAVE A SLIGHT BREAK IN THE CLOUD COVER AS S/W MOVES OUT
AND LEAVES US OUT AHEAD OF THE STRONG COLD FRONT. GOING TO GO WITH
AN AFTERNOON AND EVENING STRESS ON THE CONVECTION...AS BOUNDARY
BARRELS THROUGH LATER IN THE DAY. WIND PROFILE STILL LOOKS
IMPRESSIVE ALL THE WAY UP ALONG WITH GOOD MOISTURE TRANSPORT AND
TONS OF LIFT. THEREFORE WILL MENTION THE POSSIBILITY OF STRONG WIND
GUSTS IN SOME OF THE STORMS. STILL NOT READY TO KILL POPS COMPLETELY
MONDAY THROUGH LATE TUESDAY...AS LOW LEVEL MOISTURE IS STILL IN
PLACE ACROSS THE AREA AND SHORT WAVES ROTATING THROUGH OUT AHEAD OF
THE MAIN TROUGH WILL BE DIFFICULT TO PLACE AS WELL AS TIME.
GEOGERIAN
------------------------------------------------------------------
1035 AM EST SAT NOV 9 2002
ZONE PACKAGE HAS THINGS COVERED PRETTY WELL. CLOUDS HAVE INCREASED
THIS MORNING ACROSS THE CWA AND THIS SHOULD KEEP THE TEMPS IN CHECK
TO SOME EXTENT. WITH STRONG SFC GRADIENT WINDS WILL BLOW TODAY
AROUND 15 MPH OR SO (BUT STRONGER IN THE MORE OPEN TERRAIN TO OUR
WEST).
BASED ON SAT PICS AND RADAR TRENDS...WILL UPDATE ZONES TO MAKE
MENTION OF AFTERNOON SPRINKLES OR MAYBE A 20 POP. AREA OF LIGHT PCPN
OVER CENTRAL KY IS MOVING STEADILY TO THE EAST...AIDED IN PART BY A
5H VORT MAX AND STRONG WINDS ALOFT. UPDATED ZONES AND GRIDS OUT
BEFORE LONG.
HALL
------------------------------------------------------------------
430 AM EST SAT NOV 9 2002
BIG CHALLENGE THIS FORECAST PERIOD IS HOW MUCH WARMING WILL OCCUR
AHEAD OF THE NEXT TROF. STRONG GRADIENT FLOW HAS KEPT THE BOUNDARY
LAYER WELL MIXED THIS MORNING AND EXPECT THAT THE STRONG WAA WILL
KICK IN BEFORE SUNRISE. CLOUDS ARE ON THE INCREASE AND THE
INSOLATION MAY BE KEPT DOWN A BIT...STILL ONLY EXPECT THAT TO
PREVENT A COUPLE OF DEGREES WARMING. DO NOT ANTICIPATE PCPN UNTIL
LATER TONIGHT.
NEXT BIG CHALLENGE IS THE FRONTAL BOUNDARY MOVING INTO THE REGION
SUNDAY. THIS APPEARS TO BE A SIGNIFICANT PUSH WITH THE POTENTIAL FOR
STRONG THUNDERSTORMS OVER THE OHIO RIVER VALLEY AND INTO THE EASTERN
COALFIELDS. THE TIMING IS CRITICAL. ALTHOUGH THE ETA CONTINUES TO
PUSH THIS FRONT THROUGH QUICKLY, THE UPPER LEVEL TROF AND ASSOCIATED
SYNOPTIC FORCING CONTINUES TO KEEP CLOUDS OVER EASTERN KENTUCKY
THROUGH MONDAY NIGHT. HAVE UPDATED GRIDS AND ZONES TO TREND DOWN THE
CHANCES OF PCPN MONDAY NIGHT...BUT THAT IS SHORT LIVED AS THE
CYCLONIC NORTHWEST FLOW REMAINS IN PLACE THROUGH THE EARLY PART OF
THE WORK WEEK.
PREVIOUS FORECAST PACKAGE WELL IN HAND.
LEWIS
Hazardous weather outlook, Nov 10, 4:00 AM EST, 2 hours 34 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
400 AM EST SUN NOV 10 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT THERE
IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF EASTERN
KENTUCKY TODAY.
THE INGREDIENTS APPEAR TO BE COMING TOGETHER FOR A POTENTIALLY
SIGNIFICANT SEVERE WEATHER EPISODE ACROSS MUCH OF KENTUCKY THIS
AFTERNOON AND EVENING. AREAS AT MOST RISK ARE LOCATED SOUTH OF THE
MOUNTAIN PARKWAY AND GENERALLY WEST OF A WOLFE COUNTY TO WHITLEY
COUNTY LINE.
A STRONG COLD FRONT IS FORECAST TO MOVE INTO KENTUCKY LATER TODAY.
AHEAD OF THIS FRONT...STRONG SOUTHERLY WINDS WILL PUMP UNSEASONABLY
WARM AND MOIST AIR INTO THE COMMONWEALTH. WITH THE ADDITION OF SOME
DAYTIME HEATING...THE ATMOSPHERE WILL BECOME VERY UNSTABLE BY THE
AFTERNOON. IN ADDITION...WINDS IN THE LOWER ATMOSPHERE WILL CONTINUE
TO BE QUITE STRONG.
PRELIMINARY INDICATIONS SUGGEST THAT A FAST MOVING SQUALL LINE WILL
DEVELOP AND RACE ACROSS KENTUCKY DURING THE AFTERNOON AND EVENING
HOURS. BECAUSE OF THE STRONG WIND FIELDS...THERE IS A GOOD
POSSIBILITY OF WIDESPREAD WIND DAMAGE WITH THIS LINE OF STORMS.
ADDITIONALLY...STRONG LOW-LEVEL WIND SHEAR IS EXPECTED...AND THIS
WILL INCREASE THE PROBABILITY OF TORNADOES ACROSS THE AREA.
THE OTHER POTENTIAL HAZARD WILL BE STRONG GRADIENT WINDS. GUSTY
SOUTH TO SOUTHWEST WINDS OF 25 TO 30 MPH WILL BE POSSIBLE EARLY THIS
MORNING AND INTO THE AFTERNOON HOURS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS WILL LIKELY BE
NECESSARY LATER TODAY.
.DAYS TWO THROUGH SEVEN...
THE STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE SUNDAY NIGHT
INTO MONDAY MORNING. AFTER THE FRONT HAS PASSED...NO HAZARDOUS
WEATHER IS EXPECTED THROUGH THE REMAINDER OF THE PERIOD.
THIS IS AN EVOLVING WEATHER SITUATION. PERSONS SHOULD STAY UPDATED
ON THE LOCAL FORECAST, AND FORTHCOMING HAZARDOUS WEATHER OUTLOOKS,
SHOULD CONDITIONS CHANGE.
ADDITIONAL INFORMATION...DETAILS AND DISCUSSIONS ARE CONTAINED IN
OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS. CHECK OUR
WEBSITE AT WWW.CRH.NOAA.GOV/JKL.
JARVIS
In the hours before
Local storm report, Nov 10, 5:04 AM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
504 AM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 AM NEAR TUTTLE KY WIND DAMAGE
11/10/02 LAUREL *** 0 DEAD, 0 INJ ***
NUMEROUS LIMBS DOWN NEAR
TUTTLE. LIMBS UP TO 3
INCHES IN DIAMETER REPORTED
BY SPOTTERS.
MSLLocal storm report, Nov 10, 5:05 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
505 AM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 AM TUTTLE KY WIND DAMAGE
11/10/02 LAUREL 3 INCH DIAMTER LIMBS
DOWN.REPORTED BY SPOTTERS
MJLightning, Lee
- When
- November 10, 6:34 AM EST
- Where
- Lee County, Heidelberg
- Property damage
- $60,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.595, -83.716 (the zone’s center; the record gives no point)
A vacant house on Kentucky State Highway 399 burned early Sunday morning after being hit by lightning from a thunderstorm. The lightning jolted a breaker loose on a nearby transformer that also served another house. By the time fire departments arrived at the scene, the structure was fully engulfed in flames and was a total loss.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Tennessee, November 10, 20028 deaths · 51 injured · $1.6 million · F3 · 12 events
- Tornadoes in Alabama, November 10, 20027 deaths · 53 injured · $4.3 million · F3 · 4 events
- Tornado in Tennessee, November 10, 20027 deaths · 28 injured · $968,000 · F3 · 1 event
- Tornadoes in Ohio, November 10, 20024 deaths · 17 injured · $30 million · F4 · 5 events
- Tornadoes in Alabama, November 10, 20024 deaths · 38 injured · $3.2 million · F3 · 3 events
- Tornadoes and Hail in Mississippi, November 10 to 11, 20021 death · 55 injured · $61 million · F3 · 33 events
- Tornadoes in Ohio, November 10, 20021 death · 2 injured · $14 million · F3 · 3 events
- Tornado in Pennsylvania, November 10, 20021 death · 19 injured · $1.0 million · F2 · 1 event
- Tornadoes and Flooding in Georgia, November 10 to 11, 200214 injured · $11 million · F2 · 61 events
- Tornado in Alabama, November 10, 20021 death · 4 injured · $1.2 million · F2 · 1 event
- Tornadoes and Flooding in Ohio, November 10, 20022 injured · $774,000 · F3 · 49 events
- Tornadoes in Indiana, November 10, 20023 injured · $380,000 · F3 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323147.